Virginia, 2017

Tornado and Damaging Winds in Virginia, August 11, 2017

August 11, 2017 · NWS LWX · 16 events in 5 counties and zones

A cold front and an upper-level trough caused showers and thunderstorms to develop. Some thunderstorms were severe due to stronger winds aloft and an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front and an upper-level trough caused showers and thunderstorms to develop. Some thunderstorms were severe due to stronger winds aloft and an unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 2:00 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Fri Aug 11 2017

.SYNOPSIS...A cold front will move through the area Saturday
evening and become stationary across the Carolinas early next
week. Weak high pressure builds over the area Sunday and holds
through the end of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...Strengthening srly flow has
allowed warm front to advance north and allow for substantial
breaks in the cloud cover. T-storms have developed over eastern
WV and expect convective cvrg to increase through the remainder
of the day and into the evening as air mass continues to
destabilize. Main forcing appears to be advancing warm front.
Can't completely rule out a severe t-storm given 0-6km shear
but CAPE values generally less than 1000 J/kg should keep that
threat to a minimum. Flash flooding threat also appears low. Showers
will likely linger well into the night across eastern areas but
diminish across western areas. Areas of low clouds and/or fog
can be expected overnight with stratus more common over
northeast MD and fog more likely west of the Blue Ridge.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...Morning low clouds
and fog will likely hinder sufficient destabilization for severe
t-storms before cdfnt crosses the area late in the day or
evening, but expect nmrs coverage of showers and t-storms
especially east of I-95 and over southern MD. Greatest risk for
flash flooding and severe wx appears over srn MD, the
Chesapeake Bay and the Delmarva. Showers should move east and
south of the area by Sat evening.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

Uncertainty remains in place early next week with models diverging
on the track of a wave of low pressure progged to move east along
the stalled front to our south. The 0Z ECM continued to track it
further north, moving across our region, while others such as the
latest GFS and 0Z Canadian continue to allow high pressure to the
north to build south and generally dominate. However, even with the
drier solutions, an easterly flow may result in some clouds and
perhaps some upslope showers in the mountains. Overall, however,
temperatures will be near to perhaps a bit below normal early in the
week.

By Wednesday, high pressure dominates on most guidance including the
ECM, with temperatures starting to warm a bit. By late Thursday and
particularly Friday however, the high shifts off the coast and the
next front is approaching, with a gradually increasing risk of
showers and t-storms.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...Sct t-storms rest of
today into the evening. Low clouds and/or fog expected tonight
with MVFR/IFR cigs and vsbys. Another round of showers/t-storms
expected again Sat with fropa.

Depending on the strength of easterly flow and the path of a low
pressure system moving eastward along the front stalled to the
south, a period of sub VFR conditions may occur early next week due
either to low clouds or rain. Uncertainty remains high, however.

&&

.MARINE...

Srly winds will continue to strengthen today into this evening
with SCA conditions expected. Winds should diminish late
tonight. T-storms Sat may require SMWs.

Uncertainty exists regarding early next week on the strength of an
easterly flow as a front remains south of the region and a wave of
low pressure pushes east along it. However, at this time SCA
conditions are not expected.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
     531-536-538-539.
     Small Craft Advisory until 3 AM EDT Saturday for ANZ532>534-
     537-540>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...RCM
AVIATION...RCM/LFR
MARINE...RCM/LFR
Hazardous weather outlook, Aug 11, 4:04 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
504 AM EDT Fri Aug 11 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-120915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
504 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-120915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
504 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 97 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
August 11, 3:06 PM EST
Where
Shenandoah County, 0.71 mi SSE of Readus
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.840, -78.597

A tree fell onto power lines along Swover Creek Road and Corner Road.

Thunderstorm Wind, Warren

When
August 11, 3:38 PM EST
Where
Warren County, 0.88 mi NE of Limeton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.860, -78.270

A tree fell onto power lines blocking Stonewall Jackson Highway around the 5900 block. Trees were down in the 6000 block of Stonewall Jackson Highway.

Thunderstorm Wind, Warren

When
August 11, 4:05 PM EST
Where
Warren County, 1.03 mi N of Browntown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.815, -78.233

Two trees were down near the intersection of Browntown Road and Brogans Lane.

Thunderstorm Wind, Fauquier

When
August 11, 4:46 PM EST
Where
Fauquier County, 1.62 mi NNW of Ada
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.850, -77.936

A tree was down near Moreland Road and Ramey Road.

Thunderstorm Wind, Fauquier

When
August 11, 4:57 PM EST
Where
Fauquier County, 1.59 mi N of Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.793, -77.820

A downed tree was near James Madison Highway and Merry Oaks Road.

Thunderstorm Wind, Fauquier

When
August 11, 4:58 PM EST
Where
Fauquier County, 2.29 mi S of Marshall
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.837, -77.853

Four inch diameter limbs were down on Carters Run Road.

Thunderstorm Wind, Fauquier

When
August 11, 5:01 PM EST
Where
Fauquier County, 1.39 mi SW of Marshall
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.856, -77.869

A downed tree was near Free State Road and Crest Hill Road.

Thunderstorm Wind, Fauquier

When
August 11, 5:02 PM EST
Where
Fauquier County, 1.09 mi SSE of Marshall
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.856, -77.840

A downed tree was near Winchester Road near Carters Run Road.

Tornado, Fauquier

When
August 11, 5:08 PM EST to 5:10 PM EST
Where
Fauquier County, 0.88 mi SW of Broad Run to 1.04 mi SE of Broad Run
Rating
EF0
Path length
1.38 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.822, -77.733

Numerous trees were uprooted and large branches snapped along a|1.2-mile long path that paralleled John Marshall Highway just to|its south. Some trees fell on power lines and homes. The tornado|touched down as the circulation crossed Blantyre Road between|Trapp Branch Road and Georgetown Road, then tracked east and|lifted two minutes later shortly after crossing Beverlys Mill |Road a quarter mile south of John Marshall Highway.

KLWX Doppler Radar and FAA Terminal Doppler Radars showed a|rotating supercell with a classic hook echo signature crossing|these areas between 608 and 610 PM. Tree damage showed a|convergent signature, implying rotation reached the ground.

Thunderstorm Wind, Fauquier

When
August 11, 5:12 PM EST
Where
Fauquier County, 0.67 mi SE of Broad Run
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.824, -77.711

A tree was down on a car along Interstate 66 near mile marker 36.1.

Thunderstorm Wind, Prince William

When
August 11, 5:12 PM EST
Where
Prince William County, 0.33 mi NW of Beverly Mills
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.823, -77.704

Multiple trees were down along John Marshall Highway.

Thunderstorm Wind, Prince William

When
August 11, 5:46 PM EST
Where
Prince William County, 0.59 mi NW of Haymarket
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.826, -77.638

A tree fell into a house along the 5900 Block of Spout Spring Court.

Thunderstorm Wind, Manassas (C)

When
August 11, 6:05 PM EST
Where
Manassas (C) County, 0.34 mi WSW of Manassas
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.747, -77.485

A tree fell into a house along the 6800 Block of Saint Paul Drive.

Thunderstorm Wind, Prince William

When
August 11, 6:09 PM EST
Where
Prince William County, 1.22 mi NW of Bristow
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.733, -77.546

A tree was down along power lines near Nokesville Road and Bristow Road.

Thunderstorm Wind, Prince William

When
August 11, 6:14 PM EST
Where
Prince William County, 1.3 mi SSW of Buckhall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.713, -77.441

Multiple trees were knocked over and uprooted with a few snapped in half along Blandsford Drive.

Thunderstorm Wind, Prince William

When
August 11, 6:14 PM EST
Where
Prince William County, 1.42 mi SE of Limstrong
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.705, -77.452

Piney Avenue was blocked due to downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyThe tornado archive for Virginia, 2017Warnings in Virginia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717596, 717597, 717598, 717599, 717600, 717601, 717602, 717603, 717612, 717604, 717605, 717607, 717606, 717608, 717609, 717610.